Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 28, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 2, 2012, 10:45 AM EST for Russell County, Washington County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2012, 10:45 AM EST (15:45 UTC)
- Expired
- Mar 2, 2012, 11:15 AM EST
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Washington County, VA
The radar
The Jackson,KY radar (KJKL), 133 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 11:06 AM EST | HAIL 0.75 | Honaker, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 10:25 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891
WUUS54 KMRX 021545
SVRMRX
VAC167-191-021615-
/O.NEW.KMRX.SV.W.0028.120302T1545Z-120302T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EST FRI MAR 2 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1115 AM EST
* AT 1041 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTHWEST OF CLEVELAND...OR 13 MILES WEST OF LEBANON...AND
MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LEBANON...CLEVELAND...HANSONVILLE...HILANDER PARK...HOLSTON...
LINDELL...EMORY-MEADOW VIEW...HONAKER...ROSEDALE...GLADE SPRING AND
DYE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR CENTRAL TENNESSEE.
&&
LAT...LON 3704 8181 3696 8177 3692 8183 3679 8169
3676 8168 3673 8230 3688 8240 3690 8237
3689 8232 3690 8230 3695 8232 3705 8215
3706 8205 3713 8200 3714 8190
TIME...MOT...LOC 1545Z 244DEG 41KT 3685 8225
$$1 follow-up statement
138
WWUS54 KMRX 021601
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1101 AM EST FRI MAR 2 2012
VAC167-191-021615-
/O.CON.KMRX.SV.W.0028.000000T0000Z-120302T1615Z/
RUSSELL VA-WASHINGTON VA-
1101 AM EST FRI MAR 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EST
FOR WASHINGTON AND RUSSELL COUNTIES...
AT 1059 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LEBANON...MOVING NORTHEAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ROSEDALE...HONAKER AND DYE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3704 8181 3696 8177 3692 8183 3688 8178
3678 8207 3701 8221 3705 8215 3706 8205
3713 8200 3714 8190
TIME...MOT...LOC 1601Z 238DEG 45KT 3698 8203
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 9:58 AM EST, 47 minutes earlier.
Area forecast discussion, Mar 2, 9:58 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
958 AM EST FRI MAR 2 2012
.DISCUSSION...INCREASING CONVECTION SOUTH OF THE WARM FRONT ALREADY
WITH SOME MARGINALLY SEVERE HAIL ALREADY NOTED OVER NRN MIDDLE TN
INTO ERN HALF OF KY. RAINFALL RATES LOOK TO BE PRETTY INTENSE WITH
ANY STORMS AHEAD OF THE MAIN SQUALL LINE...PLUS ANY LATER RAINS
ALONG THE ACTUAL COLD FRONT. PLAN TO ISSUE A FLOOD WATCH FOR MY
FORECAST AREA WITH THE MORNING UPDATE...AND HAVE ALREADY COORDINATED
WITH SURROUNDING NWS OFFICES.
OTHERWISE...WARM FRONT AT 14Z APPEARED TO BE WELL NE OF CHA BUT
BETWEEN CSV AND TYS...THEN BULGING NORTHWARD INTO CENTRAL KY. A
MODIFIED 12Z OHX SOUNDING REVEALS LOTS OF POSITIVE CAPE (2500 J/KG)
WITH WET BULB ZERO AND FREEZING HEIGHTS VERY FAVORABLE FOR LARGE
HAIL. STRONGEST WIND SHEAR IS TO OUR WEST THIS MORNING.
WILL REMOVE MORNING WORDING AND FRESHEN GRIDS TOWARD 11 AM EST...
PLUS ISSUE THE FLOOD WATCH AT THAT TIME WITH AN END TIME AROUND 4AM
EST SATURDAY. WIND ADVISORY FOR MTNS ALREADY IN EFFECT LOOKS GOOD.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...UNICOI.
VA...NONE.
&&
TGHazardous weather outlook, Mar 2, 5:00 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EST FRI MAR 2 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-031000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EST (400 AM CST) FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A WARM FRONT WILL MOVE NORTHWARD ACROSS THE SOUTHERN APPALACHIAN REGION THIS MORNING...BRINGING A WARM AND MOIST MASS INTO THE AREA FOR TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS WARM FRONT...WITH SOME OF THESE STORMS POSSIBLY PRODUCING LARGE HAIL. HOWEVER...THE GREATER THREAT FOR SEVERE WEATHER WILL BEGIN TO MATERIALIZE BY LATE THIS AFTERNOON AND INTO THE EVENING HOURS...AS A STRONG COLD FRONT APPROACHES FROM MIDDLE TENNESSEE. SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AHEAD OF THE COLD FRONT...WITH CONDITIONS BECOMING FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF GOLF BALLS OR LARGER...AND LONG-LIVED STRONG TORNADOES. THESE SUPERCELLS SHOULD DEVELOP BY LATE AFTERNOON...OUT AHEAD OF A SQUALL LINE OF STRONG TO SEVERE STORMS EXPECTED ALONG THE COLD FRONT. THIS SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE TENNESSEE RIVER VALLEY LATE THIS AFTERNOON AND EVENING...BRINGING WIDESPREAD DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE SOUTHERN APPALACHIAN REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE ON SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Special weather statement, Mar 2, 4:45 AM EST, 6 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 445 AM EST FRI MAR 2 2012 TNZ040-041-069>074-021045- BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-KNOX TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN- 445 AM EST FRI MAR 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...COCKE...KNOX AND JEFFERSON COUNTIES UNTIL 545 AM EST... AT 442 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF MARYVILLE...MOVING EAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYVILLE...ALCOA... SEVIERVILLE...GATLINBURG...DANDRIDGE...NEWPORT...EAGLETON VILLAGE... PIGEON FORGE...WHITE PINE...HAPPY VALLEY...WILDWOOD...WALLAND... TOWNSEND...SEYMOUR...WEARS VALLEY...ELKMONT...MCMAHAN...HARRISBURG... PITTMAN CENTER AND BIRD CROSSING. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN QUARTER SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 10:58 AM EST | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 32 min |
| Mar 2, 10:59 AM EST | Flood Watch | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 14 hr |
| Mar 2, 11:22 AM EST | Tornado Warning | MRX | Russell, Scott, Washington, City of Bristol | 38 min |
| Mar 2, 12:25 PM EST | Tornado Warning | MRX | Lee | 35 min |
| Mar 2, 12:51 PM EST | Tornado Warning | MRX | Lee, Scott, Wise | 39 min |
| Mar 2, 1:26 PM EST | Tornado Warning | MRX | Russell, Scott, Washington, Wise, City of Norton | 34 min |
| Mar 2, 6:33 PM EST | Tornado Warning | MRX | Lee | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.